side effects everyone?

A board to discuss the Multiple Sclerosis modifying drug Avonex

side effects everyone?

Postby ga_kristy » Sat Oct 08, 2005 4:20 pm

sorry this may be sort of a repeat of anther question.

Does everyone get side effects like the flu and chills etc. from avonex? my son starts soon, but I do think the Dr. wants us to choose between this one and the beta one. But leaning toward this one due to the once a week thing. one the other hand, the side effects do sound aweful.

kristy
User avatar
ga_kristy
Getting to Know You...
 
Posts: 18
Joined: Thu Oct 06, 2005 3:00 pm

Advertisement

Re: side effects everyone?

Postby batpere » Sat Oct 08, 2005 8:32 pm

ga_kristy wrote:sorry this may be sort of a repeat of anther question.
Does everyone get side effects like the flu and chills etc. from avonex? my son starts soon, but I do think the Dr. wants us to choose between this one and the beta one. But leaning toward this one due to the once a week thing. one the other hand, the side effects do sound aweful.
kristy


I've had the flu side effect that evening and the next day for the past 7 years. It seems to be minimized by doing the injection Saturday evening around 4 or 5 pm - minimal side effects that evening and few side effects the next day. I do take Advil of course during that time.
batpere
Family Member
 
Posts: 97
Joined: Thu Nov 11, 2004 4:00 pm
Location: dallas

Postby kareng7 » Mon Oct 10, 2005 8:20 pm

With respect to batpere's post, no, not everyone gets the side effects or gets them as badly. I asked the same question a while back. Check the replies at:

http://thisisms.com/modules.php?name=Fo ... pic&t=1277

I will be starting Avonex in about two weeks and am also concerned about side effects, even more so than the shot (hey, I just waxed my own legs last week, it can't hurt any more than that).

If you wish, tell your son that I'm scared of shots too, and not so excited about having flu symptoms, and that when I do my very first shot, I'll be thinking of him because I know that if he can do it, I can do it. And I know he can do it! And that will help me be brave.
User avatar
kareng7
Family Member
 
Posts: 80
Joined: Sun Mar 20, 2005 4:00 pm

Other Auto-Immune Diseases as a "Side Effect"

Postby Shayk » Thu Jan 12, 2006 9:05 pm

Information about the interferons frequently amazes me. I’ve recently come across a couple of abstracts that associate the onset of other “auto-immune” diseases with the initiation and/or continuation of interferon therapy.

Per the first abstract, Arthritis and bursitis in MS Patients treated with interferon-beta, one of the things that may need to be ruled out if you develop arthritis or bursitis after starting interferons is whether or not the onset of either one may be associated with the initiation/continuation of interferon therapy.

We present the cases of two female patients diagnosed with relapsing-remitting multiple sclerosis (RRMS) who developed inflammatory musculoskeletal manifestations, following IFN-beta therapy.

Our literature review revealed an additional six cases of onset of inflammatory arthritis in MS patients receiving IFN-beta.


Per the second abstract, Auto-Immune Thyroid Disorders during Interferon Beta 1-b Treatment

A literature search revealed an 11% (5% clinically overt) overall incidence of de novo thyroid dysfunction in IFN-beta-treated MS patients, mostly autoimmune hyperthyroidism. (Large-scale comparative studies for IFN-beta-1a are not available at present). Specific treatment but not necessarily discontinuation of IFN-beta-1b therapy was required in most cases. Female gender, pre-existing thyroid autoimmunity, and family history of thyroid disorders are presumable risk factors for thyroid dysfunction de novo during IFN-beta-1b treatment.


Maybe those of us on interferons and all the discussion/research about whether or not people with MS have a higher frequency of other “auto-immune” diseases should examine and/or take into account the “interferon” variable, i.e., which came first, the arthritis, the thyroid dysfunction, etc. or the interferon? In any case, since I don’t think I have arthritis yet at my ripe old age if I get it I know where to start looking for the “trigger” since I’m on Avonex. :roll:

Sharon
User avatar
Shayk
Family Elder
 
Posts: 768
Joined: Fri Feb 06, 2004 4:00 pm

Postby LisaBee » Wed Jan 18, 2006 4:14 pm

Sharon,

The thyroid issue was one of the reasons that I didn't want to take the interferons - had positive family history and some thyroid oddities of my own.

I've been following the case reports of patients on interferons. One of the issues is impact on the enzyme IDO and subsequent effects on tryptophan metabolism - don't know if you have been following that....

Lisa
User avatar
LisaBee
Family Elder
 
Posts: 182
Joined: Sat Apr 30, 2005 3:00 pm
Location: Florida

Postby Shayk » Thu Jan 19, 2006 7:26 pm

Lisa

I hadn't been following that research so thanks. I'm really not an ardent fan of Avonex (or any of the interferons) even though I take it.

I was hypothyroid before MS diagnosis and am being monitored by my neuro and my primary care doc for any change in thyroid functioning and so far (2 years on Avonex) no new problems have emerged.

Sharon
User avatar
Shayk
Family Elder
 
Posts: 768
Joined: Fri Feb 06, 2004 4:00 pm

Liver Toxicity from Interferons

Postby Shayk » Mon Mar 20, 2006 7:43 pm

Hi all

As an Avonex user I found this info on liver injury interesting. Drug Induced Liver Injury Secondary to Interferon-beta in MS
Post marketing studies of Interferon-beta (IFNbeta) therapy<br /> in multiple sclerosis (MS) have demonstrated surprisingly high rates of hepatotoxicity. Grade 3 hepatotoxicity (AST and ALT > 5 to 20 upper limit normal) or higher has been observed in as many as 1.4% of MS patients on IFNbeta.

Now, I have no idea what "grade 3 hepatotoxicity" actually means, but I think the info is enough to say that we need to be certain that our neuros are routinely monitoring our liver function.

Sharon
User avatar
Shayk
Family Elder
 
Posts: 768
Joined: Fri Feb 06, 2004 4:00 pm

Thanks

Postby lyndacarol » Tue Mar 21, 2006 7:27 am

Having been on Avonex for seven years (but not currently), I appreciate the alerts of things to watch for. The drug simply had not been studied long term when prescribed and I know problems will appear. (It seems they always do.)

As to having more than one "autoimmune" disease, I had endometriosis about 10 years before my MS diagnosis (and surgery to end it the same year as I got the MS news--a banner year!)
User avatar
lyndacarol
Family Elder
 
Posts: 2089
Joined: Thu Dec 22, 2005 4:00 pm

Postby Tiramisu » Sat Jun 03, 2006 9:04 pm

I am about to start my Avonex, which I have been putting of, I was Dx 4/06/ I am also diabetic and I ws curious to know, has there been anyone that noticed the "sudden weight gain" that they state on the pamplet of Avonex?
Mars
User avatar
Tiramisu
Family Member
 
Posts: 27
Joined: Sat May 27, 2006 3:00 pm
Location: Miami, Fl

Avonex

Postby weedenise » Sun Jun 04, 2006 5:25 am

Hi

Cant say I've noticed any weight gain but have only been on it for 7 weeks.

I have pnly had one really bad night with the side effects but they passed in about 2 hours I would guess. I woke up at the end of the shivery fever and had to change my jammies and take some more ibuprofen.

Bit if a headache in the morning but nothing worse than a hangover to be honest!

Since then I've been fine but appear to be having a relapse at the moment so Im not feeling to wel anyway but its nothing to do with the Avonex Im sure. This relapse isdefinately not as bad as the others so Im taking that as a positive!

Dont let that put you off - give it a try and you'll be amazed how quickly you get used to the injections.

Good luck.

Denise xx
User avatar
weedenise
Getting to Know You...
 
Posts: 18
Joined: Mon Dec 12, 2005 4:00 pm


Return to Avonex

 


  • Related topics
    Replies
    Views
    Last post

Who is online

Users browsing this forum: No registered users